Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching meds
Mar 27, 2008

I have been HIV positive for over 8 years now and in 2006 I began taking Sustiva and Combivir. At the beginning I had an allergic reaction to the Sustiva, but since then I seem OK. My viral loads have been undetectable. In the past year I have gained 20 pounds of hard fat around my mid section from the meds and it is impossible to shed. The depression can be a challenge too, but is it worth switching meds if they are keeping the viral load in check? Recently my triglycerides and cholesterol have been very high and according to my doc it's the drugs. She wants me to switch to Atripla. She thinks it will solve the problem and really likes the one pill a day. My last doctor always told me this was a marathon and not a sprint and I'm worried about switching meds and then not being able to go back to them if I need to. I hate to take a newer drug early in the race if an older one seems to work. Is it safe or even smart to switch mid stream? Can I go back to my old regiment if the Atripla doesn't work?

Response from Dr. Young

Thanks for your post.

So-called stable switches are those changes in medications for side effects or simplification while having an undetectable viral load.

In your case, it's generally safe to switch from AZT/3TC (Comvivir)+ efavirenz (Sustiva) to the tenofovir/FTC+efavirenz (Atripla) regimen. Such a switch will likely have modest effects on your cholesterol and triglycerides; it's not clear to me if you'll have significant (certainly not immediate) benefit to your weight gain.

There is always a risk-benefit analysis that you and your doctor should consider; should you not have significant pre-treatment risk of tenofovir toxicity (namely pre-existing kidney disease), then I'd have little reservations about the risk.

Should you have any (unexpected) issues with Atripla, then switching back to your current regimen could always be considered.

I hope this helps.

BY



Previous
oxandrolone still low testosterone
Next
coformulated PI's et al.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement